Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 200, NWS Birmingham, AL

August 27, 2020Tallapoosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 27, 2020, 5:08 PM CDT for Tallapoosa County, Alabama. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2020, 5:08 PM CDT (22:08 UTC)
Expired
Aug 27, 2020, 5:41 PM CDT
In force
33 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Tallapoosa County, AL

The radar

The Maxwell AFB radar (KMXX), 42 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 5:11 PM CDTTSTM WND DMG2 Sw Jacksons' Gap, ALA TREE WAS BLOWN DOWN AND BLOCKING THE ROADWAY ON MADWIND ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.1 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1075 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1075 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

456 
WUUS54 KBMX 272208
SVRBMX
ALC123-272300-
/O.NEW.KBMX.SV.W.0200.200827T2208Z-200827T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
508 PM CDT Thu Aug 27 2020

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Northwestern Tallapoosa County in east central Alabama...

* Until 600 PM CDT.

* At 508 PM CDT, a severe thunderstorm was located over Eastern Lake
  Martin, or near Alexander City, moving north at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Alexander City, Dadeville, Jacksons' Gap, New Site, Goldville,
  Hillabee Creek, Eastern Lake Martin, Northern Lake Martin, Wind
  Creek State Park, Western Lake Martin, Southern Lake Martin,
  Susannah Crossing, Maxwell Gunter Recreation Area, Horseshoe Bend
  National Military Park, Hackneyville, Dare Park, Eagle Creek and
  Horseshoe Bend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3275 8575 3276 8595 3277 8596 3277 8597
      3283 8601 3309 8601 3309 8598 3311 8597
      3310 8568
TIME...MOT...LOC 2208Z 181DEG 19KT 3284 8589 

HAIL...0.75IN
WIND...60MPH
 
$$

40/Sizemore
3 follow-up statements
509 
WWUS54 KBMX 272218
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
518 PM CDT Thu Aug 27 2020

ALC123-272300-
/O.CON.KBMX.SV.W.0200.000000T0000Z-200827T2300Z/
Tallapoosa AL-
518 PM CDT Thu Aug 27 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHWESTERN TALLAPOOSA COUNTY...

At 518 PM CDT, a severe thunderstorm was located over Northern Lake
Martin, or near Alexander City, moving north at 20 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Alexander City, Dadeville, Jacksons' Gap, New Site, Goldville,
Hillabee Creek, Northern Lake Martin, Wind Creek State Park, Eastern
Lake Martin, Horseshoe Bend National Military Park, Hackneyville,
Dare Park, Eagle Creek and Horseshoe Bend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3281 8575 3282 8596 3307 8601 3309 8601
      3309 8598 3311 8597 3310 8568 3291 8572
TIME...MOT...LOC 2218Z 181DEG 19KT 3290 8589 

HAIL...0.75IN
WIND...60MPH
 
$$

40/Sizemore
559 
WWUS54 KBMX 272234
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
534 PM CDT Thu Aug 27 2020

ALC123-272300-
/O.CON.KBMX.SV.W.0200.000000T0000Z-200827T2300Z/
Tallapoosa AL-
534 PM CDT Thu Aug 27 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTH CENTRAL TALLAPOOSA COUNTY...

At 533 PM CDT, a severe thunderstorm was located over New Site, or 9
miles northeast of Alexander City, moving north at 25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Alexander City, Jacksons' Gap, New Site, Goldville, Hillabee Creek,
Northern Lake Martin, Eagle Creek, Horseshoe Bend and Horseshoe Bend
National Military Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3289 8574 3290 8590 3311 8594 3310 8568
TIME...MOT...LOC 2233Z 188DEG 22KT 3303 8581 

HAIL...0.75IN
WIND...60MPH
 
$$

40/Sizemore
215 
WWUS54 KBMX 272241
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
541 PM CDT Thu Aug 27 2020

ALC123-272251-
/O.CAN.KBMX.SV.W.0200.000000T0000Z-200827T2300Z/
Tallapoosa AL-
541 PM CDT Thu Aug 27 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL TALLAPOOSA
COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Birmingham.

LAT...LON 3289 8574 3290 8590 3311 8594 3310 8568
TIME...MOT...LOC 2239Z 181DEG 19KT 3307 8581 

$$

40/Sizemore

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 12:12 PM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, Aug 27, 12:12 PM CDT, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1212 PM CDT Thu Aug 27 2020

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
/Updated at 1122 AM CDT Thu Aug 27 2020/

Starting to get mildly concerned about the convective activity
developing in SW Alabama as it rotates northward through the
western portions of Central Alabama. As of writing it appears as
if Laura's circulation center is just a bit too far west to
include a threat of severe weather for this afternoon. The winds
in the lowest several km are still unidirectional. However, this
will need to be monitored closely later today as the main
circulation center begins to shift more east with time. It will
become a delicate balance between how far east it shifts versus
the forward northward motion through the afternoon and evening
timeframe.

We will maintain an outside threat for tomorrow as Laura moves
north of the area. There will be 30 to 35 kts of shear over the
northern half of the state, with a decent amount of instability
in the afternoon and early evening. This could certainly organize
any rain bands into supercellular structures with tornadoes
possible.

17/KLAWS

.LONG TERM...
/Updated at 354 AM CDT Thu Aug 27 2020/
Saturday through Wednesday.

The remnants of Laura will become absorbed into the polar jet
stream on Saturday and race eastward off the East Coast. A
trailing front will extend southwest from the western Carolinas
with a general confluence zone across Alabama. Some temporary
drying is expected across the northern portions of our area where
PWATs will fall below 2 inches. To the south, rich moisture will
remain in place. Low-level confluence should yield scattered to
numerous showers and storms with the greatest coverage along and
south of Interstate 20. This corridor of high rain chances should
shift northward on Sunday, with PWATs in excess of 2 inches
overspreading the area.

The above normal rain chances may continue for Monday and Tuesday
with low-level southwest flow and abundant moisture remaining in
place at the southern edge of 500 mb westerlies. A fairly strong
trough could dig toward the Lower Mississippi Valley on Wednesday,
pulling the focus for activity back to the west and away from
Central Alabama.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

Widespread convection is expected to develop in the far western
CWA as TS Laura continues its inland progression this afternoon
and evening. As the storm becomes more mid-latitude with time,
additional showers and storms are expected across the remainder of
the CWA, although the coverage will be somewhat more limited.
Lower cigs can also be expected especially through the overnight
hours with a few showers possible.

17/KLAWS

&&

.FIRE WEATHER...

A tropical air mass will remain over Central Alabama for the next
few days with high RH values. Rain chances of 30-50 percent today
will increase to 60-80 percent for Friday, and the wet pattern
should continue into the weekend. South to southwest winds are
expected over the forecast period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     73  89  72  89  71 /  20  60  70  50  40
Anniston    74  91  73  89  72 /  20  60  60  50  30
Birmingham  75  89  74  89  73 /  20  70  60  50  40
Tuscaloosa  76  89  74  90  73 /  40  70  50  50  30
Calera      74  88  73  88  72 /  20  70  50  50  30
Auburn      73  89  72  86  72 /  20  60  30  60  30
Montgomery  75  92  75  89  74 /  20  60  30  60  30
Troy        74  91  75  89  73 /  20  70  20  70  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Aug 27, 12:58 PM CDT, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1258 PM CDT Thu Aug 27 2020

ALZ011>015-017>050-282100-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1258 PM CDT Thu Aug 27 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Heat indices may reach 105 degrees in a few areas this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The remnants of Laura may bring a threat for damaging winds and a few
tornadoes from noon Friday through 10 pm Friday night. The threat
area is generally along and northwest of a line from Aliceville to
Pelham to Jacksonville.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
on Friday afternoon and Friday night. Please follow all local,
state, and CDC guidelines in regards to travel.

In the hours before

Local storm report, Aug 27, 2:41 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
241 PM CDT THU AUG 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     TSTM WND DMG     1 SW MCFARLAND MALL     33.16N 87.53W
08/27/2020                   TUSCALOOSA         AL   EMERGENCY MNGR

            TREES WERE BLOWN DOWN ON 2ND COURT EAST.

&&

MAL
Special weather statement, Aug 27, 2:50 PM CDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Birmingham AL
250 PM CDT Thu Aug 27 2020

ALZ011>015-272030-
Fayette AL-Walker AL-Winston AL-Marion AL-Lamar AL-
250 PM CDT Thu Aug 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALKER...MARION...
SOUTHWESTERN WINSTON...FAYETTE AND NORTHEASTERN LAMAR COUNTIES UNTIL
330 PM CDT...

At 250 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Vernon to 7 miles south of Glen Allen to
near Boley Springs. Movement was north at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Hamilton, Winfield, Fayette, Haleyville, Carbon Hill, Vernon,
Sulligent, Lynn, Guin, Berry, Double Springs, Brilliant, Glen Allen,
Detroit, Kansas, Nauvoo, Beaverton, Gu-Win, Eldridge and Ashbank.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3424 8818 3428 8774 3413 8736 3360 8743
      3371 8777 3368 8815 3413 8820
TIME...MOT...LOC 1950Z 182DEG 39KT 3377 8808 3381 8777 3370 8747

40/Sizemore
Local storm report, Aug 27, 2:58 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
258 PM CDT THU AUG 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     TSTM WND DMG     5 NNW LAKE LURLEEN STAT 33.37N 87.70W
08/27/2020                   TUSCALOOSA         AL   EMERGENCY MNGR

            TREES BLOWN DOWN ALONG HIGHWAY 171.

&&

MAL
Local storm report, Aug 27, 3:20 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
320 PM CDT THU AUG 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     3 WSW BINION CREEK LAND 33.37N 87.66W
08/27/2020                   TUSCALOOSA         AL   EMERGENCY MNGR

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3
            WSW BINION CREEK LANDING. TREES WERE BLOWN
            DOWN AT RUE ROAD AND BONE CAMP ROAD.

&&

MAL
Special weather statement, Aug 27, 3:26 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Birmingham AL
326 PM CDT Thu Aug 27 2020

ALZ011-014-015-272100-
Walker AL-Winston AL-Marion AL-
326 PM CDT Thu Aug 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALKER...
NORTHEASTERN MARION AND WINSTON COUNTIES UNTIL 400 PM CDT...

At 326 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hackleburg to near Haleyville to near Camp
McDowell to Smith Dam. Movement was north at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Jasper, Haleyville, Lynn, Arley, Hackleburg, Double Springs, Addison,
Nauvoo, Curry, Houston Recreational Area, Camp McDowell, Smith Dam,
Nesmith, Ashbank, Brushy Lake, Poplar Springs, Ashridge, Brinn, Falls
City and Moreland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3430 8711 3399 8711 3399 8714 3392 8708
      3389 8709 3389 8701 3385 8696 3387 8738
      3412 8767 3420 8800 3432 8800
TIME...MOT...LOC 2026Z 189DEG 35KT 3424 8791 3419 8762 3395 8734 3394
8709

40/Sizemore
Special weather statement, Aug 27, 5:04 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Birmingham AL
504 PM CDT Thu Aug 27 2020

ALZ037-272230-
Tallapoosa AL-
504 PM CDT Thu Aug 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TALLAPOOSA COUNTY UNTIL
530 PM CDT...

At 504 PM CDT, Doppler radar was tracking a strong thunderstorm over
Eastern Lake Martin, or near Dadeville, moving north at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Alexander City, Dadeville, Camp Hill, Jacksons' Gap, New Site,
Hillabee Creek, Eastern Lake Martin, Northern Lake Martin, Southern
Lake Martin, Wind Creek State Park, Still Waters Resort, Western Lake
Martin, Susannah Crossing, Maxwell Gunter Recreation Area, Blue Creek
Marina, Horseshoe Bend National Military Park, Dare Park, Eagle Creek
and Horseshoe Bend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3269 8572 3270 8591 3271 8589 3275 8588
      3275 8595 3277 8595 3277 8597 3300 8601
      3305 8601 3301 8559 3298 8559
TIME...MOT...LOC 2204Z 182DEG 27KT 3279 8585

40/Sizemore

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 11:38 AM CDTSpecial Weather StatementBMXMarengo, Sumter52 min
Aug 27, 12:12 PM CDTSpecial Weather StatementBMXMarengo33 min
Aug 27, 12:51 PM CDTSpecial Weather StatementBMXGreene, Hale, Perry, Sumter39 min
Aug 27, 1:29 PM CDTSpecial Weather StatementBMXBibb, Hale, Perry, Pickens, Tuscaloosa46 min
Aug 27, 1:44 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Tuscaloosa29 min
Aug 27, 2:11 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Pickens, Tuscaloosa49 min
Aug 27, 2:16 PM CDTSpecial Weather StatementBMXBibb44 min
Aug 27, 2:50 PM CDTSpecial Weather StatementBMXFayette, Lamar, Marion40 min
Aug 27, 3:26 PM CDTSpecial Weather StatementBMXWinston34 min
Aug 27, 5:04 PM CDTSpecial Weather StatementBMXTallapoosa26 min
Aug 27, 6:06 PM CDTSpecial Weather StatementBMXRandolph39 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.